Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 4, NWS Sioux Falls, SD

March 14, 2025Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Mar 14, 2025, 6:50 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2025, 6:50 PM CDT (23:50 UTC)
Expired
Mar 14, 2025, 7:30 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 143 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2025-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2025-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WUUS53 KFSD 142350
SVRFSD
IAC021-041-150030-
/O.NEW.KFSD.SV.W.0004.250314T2350Z-250315T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
650 PM CDT Fri Mar 14 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Buena Vista County in northwestern Iowa...
  Clay County in northwestern Iowa...

* Until 730 PM CDT.

* At 650 PM CDT, a severe thunderstorm was located near Albert City,
  or 8 miles west of Pocahontas, moving northwest at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Albert City and Marathon around 655 PM CDT.
  Webb around 700 PM CDT.

Other locations in the path of this severe thunderstorm include
Greenville and Spencer In Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4311 9534 4325 9491 4267 9492
TIME...MOT...LOC 2350Z 154DEG 41KT 4276 9484 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
2 follow-up statements
380 
WWUS53 KFSD 150009
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
709 PM CDT Fri Mar 14 2025

IAC021-041-150030-
/O.CON.KFSD.SV.W.0004.000000T0000Z-250315T0030Z/
Buena Vista IA-Clay IA-
709 PM CDT Fri Mar 14 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN BUENA VISTA AND CLAY COUNTIES...

At 708 PM CDT, a severe thunderstorm was located over Webb, or 13
miles southeast of Spencer In Clay County, moving northwest at 50
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Greenville and Spencer In Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4311 9534 4325 9491 4267 9492
TIME...MOT...LOC 0008Z 154DEG 44KT 4299 9499 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JM
417 
WWUS53 KFSD 150021 RRA
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
721 PM CDT Fri Mar 14 2025

IAC021-041-150031-
/O.EXP.KFSD.SV.W.0004.000000T0000Z-250315T0030Z/
Buena Vista IA-Clay IA-
721 PM CDT Fri Mar 14 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUENA VISTA AND
CLAY COUNTIES WILL EXPIRE AT 730 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Iowa.

&&

LAT...LON 4311 9534 4325 9491 4267 9492
TIME...MOT...LOC 0021Z 154DEG 41KT 4310 9506 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:01 PM CDT, 49 minutes earlier. Its key messages:

  • The severe weather threat remains for areas near and especially east of I-29 for late afternoon into the evening. Strong winds to 70 mph will be the main threat with hail to the size of quarters the lesser threat. An isolated tornado will also be possible with the better chance for this from 6-9 pm.
  • Also of concern will be some localized heavy rainfall potential. At this time that appears to be over far southeast SD, far northwest IA and parts of southwest MN. A widespread 1-1.5" of rain is likely in these areas with pockets of 2.5-3.5" possible. The timing for this will be this evening into the overnight.
  • The backside of the system continues to bring the potential for heavy snow and strong winds. Gusts of 40-60 mph are likely causing whiteout conditions where snow is heaviest. Snowfall will be very dependent upon changeover time as the potential for 1-2" per hour is possible late tonight into early Saturday morning, especially near and north of I-90 and near and east of I-29.
  • Another system will bring rain and snow to the area on Tuesday night and Wednesday. Confidence low on amounts with warmer conditions and disagreement amongst the models on location of better precipitation threat.
Area forecast discussion, Mar 14, 6:01 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
601 PM CDT Fri Mar 14 2025

.KEY MESSAGES...

- The severe weather threat remains for areas near and
  especially east of I-29 for late afternoon into the evening.
  Strong winds to 70 mph will be the main threat with hail to
  the size of quarters the lesser threat. An isolated tornado
  will also be possible with the better chance for this from 6-9
  pm.

- Also of concern will be some localized heavy rainfall
  potential. At this time that appears to be over far southeast
  SD, far northwest IA and parts of southwest MN. A widespread
  1-1.5" of rain is likely in these areas with pockets of
  2.5-3.5" possible. The timing for this will be this evening
  into the overnight.

- The backside of the system continues to bring the potential
  for heavy snow and strong winds. Gusts of 40-60 mph are likely
  causing whiteout conditions where snow is heaviest. Snowfall
  will be very dependent upon changeover time as the potential
  for 1-2" per hour is possible late tonight into early Saturday
  morning, especially near and north of I-90 and near and east
  of I-29.

-  Another system will bring rain and snow to the area on
   Tuesday night and Wednesday. Confidence low on amounts with
   warmer conditions and disagreement amongst the models on
   location of better precipitation threat.

&&

.DISCUSSION...
Issued at 237 PM CDT Fri Mar 14 2025

A very strong upper level low pressure will move into KS this
afternoon and then into central IA by this evening. This will bring
strong forcing to Missouri Valley into northwest IA late this
afternoon, which then spreads north to all areas, but especially
east of the James Valley. This strong forcing lingers through
Saturday morning, before rapidly collapsing late morning into
Saturday afternoon as the wave lifts rapidly northeast into the
Great Lakes region.

Severe weather details:

The environment ahead of the strong forcing late this afternoon and
early this evening indicates an almost inverted v soundings with
very dry air below about 700 mb. This will of course limit
instability, but still have some indications of 500-1000 J/kg CAPE.
With this in mind that should be enough forcing and instability to
produce a few thunderstorms late this afternoon with winds of 60-70
mph possible. Later, roughly from 23z-03z the main PV lifts
northeast with which the stronger line of storms will be associated.
While there are some hints that this could miss just to the
southeast of the area it will obviously need to be watched as wind
gusts around 70 mph will be possible. While the tornado threat is
low it is not zero. One threat to watch could be QLCS potential with
what looks to be about 30 knots of 0-3km shear ahead of the expected
line. This potential would be highest east of a Correctionville to
Spencer IA line. Any severe threats should be done by 8-9pm.

Heavy rain threat:

Most models, while all not in the same location, are producing a
decent area of 1-1.5" of rainfall. A few of the model runs as well
as the 90th percentile are pushing 2-3". The highest chance for
these higher rainfall amounts will be near and west of the Buffalo
Ridge into far southeast SD and far northwest IA. For now, localized
ponding of water appears to be the main threat. Putting 3-3.5" of
rain into the river forecast models does not produce river flooding
so at least for now even using some of the maximum model rainfall
amounts does not yield river flooding. The best chance for heavier
rain will be roughly 7 pm to 3 am.

Snow threat and challenges:

The changeover timing continues to be the most important factor with
this system. With plenty of moisture and very strong forcing, 1-2"
per hour rates are likely. What this means is every hour that the
snow starts earlier or later than expected results in some big
differences in amounts. For now the higher amounts appear to be near
and north of I-90 and close to I-29. Definitely some variance within
the models but changeover looks like it will be roughly 3am-7am late
tonight into early Saturday morning. And once again, if we
changeover closer to 3 am, amounts will likely lean towards the 75th
percentile and if changeover is closer to 7 am, then amounts may be
closer to the 25th percentile. Overall looking like 2-6 inches in
the above area.

Saturday should be windy with snow ending from southwest to
northeast. Some blowing and drifting snow will be possible in areas
that receive 2-3 inches or more, but with the snow being on the
wetter side it will not be overly blowable. Highs will remain near
freezing where the deeper snowpack is, with 40s near and west of the
James River.

West northwest flow aloft sets up Saturday night through Monday
which will bring mild conditions back to the area, a bit more
limited across the snow cover. Outside of the areas with snow, highs
will be in the 40s and 50s Sunday and 60s and 70s on Monday.

The next system of interest comes through Tuesday night into
Wednesday morning and will bring a mix of rain and snow. Agreement
amongst the models not real strong but for now a bit on the warmer
side with maybe an inch or two.

Thursday and Friday looks to be on the cooler with dry conditions.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 554 PM CDT Fri Mar 14 2025

A complex and very active TAF period ahead with several
different aviation hazards to discuss.

In the most immediate near-term, thunderstorms continue to work
from south to north that have had a history of strong winds.
Current timing of this activity would put any strong winds and
associated TSRA into KSUX between 2330-0100 UTC and to a lesser
extent into KFSD between 0300-0200 UTC. Once convection has
worked east of the area by late evening, plain rain will begin
to fill in as the system begins to wrap up.

The next hazard will be the transition from rain to snow that
will happen from west to east through the second half of the
overnight into Saturday morning. Model guidance has been
somewhat variable on when this changeover will exactly occur at
any one given terminal but have timed in a best estimate in the
TAF for now. Once snow begins, visibilities will drop quickly in
wind driven snow.

The final hazard will be the gusty north winds that will
continue to set in through the overnight hours through Saturday
with gusts in the 40-50kt range likely.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 4 AM to 4 PM CDT Saturday for SDZ062-066-
     067-070-071.
     Blizzard Warning from 4 AM to 4 PM CDT Saturday for SDZ040-056.
     High Wind Warning from 4 AM to 4 PM CDT Saturday for SDZ040-
     055-056.
     Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
     SDZ039-054-055-060>062-065>071.
     High Wind Warning until 10 AM CDT Saturday for SDZ038-039-050-
     052>054-057>061-063>065-068-069.
MN...Wind Advisory from 4 AM to 4 PM CDT Saturday for MNZ098.
     Winter Weather Advisory from 7 AM to 4 PM CDT Saturday for
     MNZ081-089-098.
     Wind Advisory from 7 AM to 6 PM CDT Saturday for MNZ081-089-
     090.
     Blizzard Warning from 4 AM to 4 PM CDT Saturday for MNZ071-072-
     080-097.
     High Wind Warning from 4 AM to 4 PM CDT Saturday for MNZ071-
     072-080-097.
IA...Wind Advisory from 4 AM to 4 PM CDT Saturday for IAZ001-012-
     020-031.
     Winter Weather Advisory from 7 AM to 4 PM CDT Saturday for
     IAZ001-012.
     Wind Advisory from 7 AM to 6 PM CDT Saturday for IAZ002-003-
     013-014-021-022-032.
NE...Wind Advisory from 4 AM to 4 PM CDT Saturday for NEZ013-014.
     Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
     NEZ013.

&&

DISCUSSION...08
AVIATION...Kalin
Hazardous weather outlook, Mar 14, 5:32 AM CDT, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
532 AM CDT Fri Mar 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-151045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
532 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Warm and dry air along with gusty south winds will result in
elevated fire weather conditions Friday. Use extreme caution if
burning.

A large and complex storm system impacts the region later today
through Saturday. This system brings multiple risks to the area,
beginning with scattered thunderstorms late this afternoon into the
evening. A few strong to severe storm damaging wind gusts to 70 mph
and large hail to quarter size are possible from the Interstate 29
corridor and eastward, with the greater threat in portions of
northwest Iowa and southwest Minnesota.

Winds increase tonight west of I-29. Rain transitions to snow west of
I-29 through the overnight hours, with a period of mixed
precipitation.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Transition to snow continues east along and east of I-29 after
daybreak Saturday, with a brief period of mixed precipitation. Strong
northwesterly winds will continue to gust between 45 and 60 mph,
tapering down in the evening hours. Snow diminishes from west to east
Saturday. Light snowfall accumulations are expected, although heavier
totals of four inches or more are expected in a narrow band. Light
ice accumulations are also expected.

Travel Saturday will be hazardous due to snow and strong winds.
Prepare to alter or cancel travel plans and check road conditions via
5-1-1 ahead of time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

In the hours before

Local storm report, Mar 14, 4:09 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
409 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     Non-Tstm Wnd Gst 2 SW Sergeant Bluff     42.38N 96.38W
03/14/2025  M59 MPH          Woodbury           IA   ASOS

            ASOS station KSUX Sioux Gateway Airport.

&&

AS
Special weather statement, Mar 14, 4:26 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
426 PM CDT Fri Mar 14 2025

IAZ012>014-020>022-031-032-NEZ014-SDZ071-142300-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dakota-Union-
Including the cities of Sioux Center, Orange City, Rock Valley,
Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars,
Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein,
Battle Creek, South Sioux City, North Sioux City, Beresford,
Elk Point, Alcester, and Jefferson
426 PM CDT Fri Mar 14 2025

...Gusty Winds Associated With Showers and Weak Thunderstorms...

Showers and weak thunderstorms are occasionally producing wind
gusts between 45 to 55 mph. These outflow winds may preceed any
precipitation. These gusty winds are possible through 600 pm.
Loose objects may be blown around and high profile vehicles may be
impacted by these stronger winds.

Please continue to monitor for any Severe Thunderstorm Warnings
associated with stronger thunderstorms.
Local storm report, Mar 14, 6:30 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
630 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     Tstm Wnd Gst     Arthur                  42.34N 95.34W
03/14/2025  M59 MPH          Ida                IA   Mesonet

            Via personal weather station.

&&

AS
Local storm report, Mar 14, 6:36 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
636 PM CDT Fri Mar 14 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Tstm Wnd Gst     6 SSE Galva             42.42N 95.38W
03/14/2025  M58 MPH          Ida                IA   Mesonet

            Via personal weather station.

&&

AS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 1:46 PM CDTWind AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more25 hr
Mar 14, 1:55 PM CDTWinter Weather AdvisoryFSDLyon, Osceola, Sioux23 hr
Mar 14, 6:09 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Woodbury51 min
Mar 14, 6:31 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, Ida, O'Brien44 min
Mar 14, 6:45 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, O'Brien, Plymouth, Sioux, Woodbury45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.